Thyroid UK

Crippling muscular pain - why?

I have had this on and off for a few years but now it is just so bad.

If I exhurt myself - take a short walk or maybe do the supermarket weekly shop I find my feet, legs, thighs, arms crippled with pain. Muscular pain. As though I had run a marathon.

It's now everyday. Without fail. It renders me helpless. I can barely walk.

I dread the words fibromyalgia.

Could this be low cortisol? It's just unbelievably bad and is really worrying me because it's affecting my life so much to the point that I daren't walk or do any activity because by 12 noon I'm in debilitating muscular pain for the rest off the day. My feet and legs especially.

16 Replies
oldestnewest

That sounds horrible. What does your GP say about this?

My memory is that you have quite a complex medical history with pituitary problems? And you were taking T3 along with levo. - are you still taking this combination with other hormone medications?

What were your vitamin and mineral test results (if you had any tests done)?

Reply

Yes I have secondary hypothyroidism and also replace estrogen and a small amount of cortisol. Hypopituitary.

Im still on 100 mcgs levo and 20 mcgs T3.

100 mcg estrodial patch

2.5 mcgs hydrocortisone.

I haven't had my vitamins and minerals done recently but these symptoms are so extreme that I would have thought it was something other TSH low vitamin/ mineral levels?

I'm wondering if I'm not producing enough cortisol? It's a very extreme physical pain. The extent of which isnt reflected by the amount of activity causing it.

Reply

Severe vitamin deficiencies (B12 and vitamin D come to mind) can sometimes be associated with very severe muscular or bone pain as well as overwhelming fatigue. Iron deficiencies can lead to rapid fatigue and muscle burn.

Plus, it's common for some forms of hypothyroidism to be associated with poor gut absorption and that contributes to low vitamin and mineral levels. This has the added disadvantage that thyroid hormones seem to work most effectively (whether they're your own or supplemented ones) when the vitamin and mineral levels are in optimal ranges within the reference range.

3 likes
Reply

Have you had your vitamin levels tested? In particular Vitamin D, B12, folate and ferritin? Many of us who are hypothyroid have low vitamin levels, seems to go hand in hand.

Are you taking any other medicines that might have side effects? Sorry so many questions but it helps to have more information so people can give good advice and suggestions.

1 like
Reply

Do you take any supplements at all? Zinc, for example? I get muscle pain when my zinc is low, and hypos often have low zinc.

2 likes
Reply

This sounds like classic fibromyalgia. I've had it for decades. A very frustrating condition. Google the medical description and get somebody to test you for the diagnostic pressure points. It feels as if the person is pressing on a bruise. Painful. Some people believe that fibromyalgia is strongly linked to thyroid problems but it now would seem to be much more complex.

Check out a blog called Health Rising. It's American and gives great detail of present medical research. Also what can be helpful.

Try cannabis oil, CBD oil that is. Totally legal. CBD brothers online are reputable suppliers.

Caffeine tablets can help, though watch for excess stomach acidity.

Try the fibromyalgia forum on Health Unlocked, though it's not as useful as this forum.

Acupuncture and chiropractic have helped me.

It's awful and very difficult to cope with as you probably look well but aren't.

Lady Gaga is doing much to inform the media etc after cancelling her tour due to the pain of fibromyalgia.

Let me know if I can do more to help. Try not to push yourself and don't be pushed into any exercise programme or psychological treatment. Lots of info online about the failure of both as treatment.

1 like
Reply

Hi so sorry to hear about your pain. I just thought I should mention that I too suffered exactly the same type of muscular pain you mentioned. I kept being told it was because I was getting older (46) and was a former prof dancer and now teach it. I have hashimoto and take 50 Mcg levothyroxine. After suffering for over a year and it affecting my life so badly I started trial and error with adding/ eliminating usual vitamins and medication. I upped the Levo thinking it may be I was under medicated and the pain was terrible - I then actually stopped it ..... not a hint of pain. Could walk down the road - up and down stairs - dance etc and no pain at all. I had the wockhardt brand of Levo -

My doctor is looking into the other brands to check out the fillers.

Sadly after 8 days of pain free and uplifted mood after a year of suffering I knew I did need the thyroxine because my skin got all dry, hair falling out and I was asleep for most of the day!

I hope my doctor can find a good alternative the Levo is definitely the cause of muscular pain for me and the Doctor agrees.

1 like
Reply

Have you tried T3 (also called Liothyronine), or NDT? These are the two other forms of thyroid hormone besides Levo (T4). The sumptoms you mention are a fairly common side effect of Levo.

Unfortunately your doctor may not be able to help, as T3 is being phased out of the NHS, and NDT hasn't been available for decades. You may need to buy your own to try out these things.

Reply

Hi joesmum, while my medical problems are not as extensive as yours, I have very similar problems with mild exercise and subsequent pain that lasts days, weeks or months. It was put down to osteoarthritis, since starting treatment with t4 and addressing my vits and minerals life is much easier. Because my symptoms eased before my thyroid levels have been stabalised I feel that most of the improvements have come from the suppliments I am taking. ( D3, k2, magnesium citrate, b complex, selenium, probiotics, vit c, zinc.) Hope this helps.

Reply

Are you taking Levo T4

Reply

My symptoms predated treatment with levo by some 20 years. I was only diagnosed as hypo this summer.

Reply

Hi you have been through the mill, sorry. It must be something else?

Reply

I was just asking because before I had my thyroid removed in 2015 I was walking, swimming, etc etc and not on any medication. I was given Levo after my op and straight away I noticed pain in my legs back etc. etc. I knew that it wasn't right I needed help getting up from the floor. I kept going on the Levo for about 6/7 months. I also gained weight.

I joined this site and now self medicate with NDT. I have no aches and pains now and I am 71 years old.

3 likes
Reply

I was going to say the same. It's definitely worth trying NDT if you're struggling on the synthetics. It's just worth a try. I feel completely different on NDT. My brain fog and sense of myself is the thing that's changed the most. When I first started it, even with a TSH of over 100, I felt instantly very improved.

Reply

Dear Joesmum - I am so sorry you are feeling so awful! I have read some of your posts and recognize many of your descriptions!

Let's talk about hydrocortisone. You take a very small dose. I think you cannot substitute cortisone, you have to replace it. Most sources claim that women need 20 to 25 mg. I have struggled with hypopituiarism and hypoadrenalism for so long, finally started HC last November at 20 mg and was able to cope with life again. I gained weight immediately though and have been trying to reduce to 15 mg. My low point is around 18:00; if I have only slightly overdone it, did more than 20 mins of Pilates, disagreement with husband or shopped for more than the basics I feel dreadful: batteries taken out, rug pulled, unable to explain or even cry. The pain continues into the next day. If I stressdose this does not happen.

Would you consider upping your dose? Take a bit before heading to the supermarket for example?

I tried all types of estrogen, made me feel dreadful, mentally and physically. Progesterone and a tiny bit of testosterone help. My gyno calls progesterone the 'happy pill'. DHEA and Pregnenolone might be worth testing and trying. With pituitary problems the hormone pathways are quite unpredictable, a lot of trial and error!

CBD oil gets a big thumbs up from me!

Be ultragentle with yourself, nobody who hasn't been through this understands...

2 likes
Reply

Just noticed in this thread that a lot of people are talking about going shopping. When I was too sick to leave the house I started getting groceries delivered, ordered online. Now I'm a little better, but I don't think anyone who isn't well should go on there. You could be ending that energy walking in the park or going to the cinema, or something else nice and life improving!

It initially used totake take me a long time to set everything up and search the site. But now I've been doing it for a few months it takes about 10 minutes - I just copy into my shopping basket what I bought last week, and then make a few adjustments so I don't eat exactly the same thing each week. But I always buy milk, salad, fruit, onions, etc so I don't need to adjust those.

1 like
Reply

You may also like...